Alert archive / Hawaii / Wind Advisories in 2020
Wind Advisory 15, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at May 12, 2020, 3:35 PM HST for Hawaii County, Hawaii. It took effect at May 12, 2020, 6:00 PM HST. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2020, 3:35 PM HST (01:35 UTC)
- In effect from
- May 12, 2020, 6:00 PM HST
- Expired
- May 14, 2020, 3:21 AM HST
- In force
- 33 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533 WWHW70 PHFO 130135 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 335 PM HST Tue May 12 2020 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY FOR THE SUMMITS OF THE BIG ISLAND... HIZ028-131445- /O.NEW.PHFO.WI.Y.0015.200513T0400Z-200514T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 335 PM HST Tue May 12 2020 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY... * WHAT...West winds increasing to 35 to 50 mph with locally stronger gusts. * WHERE...Big Island Summits. * WHEN...From 6 PM this evening to 6 PM HST Wednesday. * IMPACTS...Winds this strong will make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$ Kino
3 follow-up statements
835 WWHW70 PHFO 131301 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 301 AM HST Wed May 13 2020 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... HIZ028-140400- /O.CON.PHFO.WI.Y.0015.000000T0000Z-200514T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 301 AM HST Wed May 13 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...West winds increasing to 35 to 45 mph with gusts to 55 mph. * WHERE...Big Island Summits of Mauna Loa and Mauna Kea. * WHEN...Through 6 PM HST this evening. * IMPACTS...Winds this strong will make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$
335 WWHW70 PHFO 140132 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 332 PM HST Wed May 13 2020 ...WIND ADVISORY FOR THE BIG ISLAND SUMMITS... HIZ028-141445- /O.EXT.PHFO.WI.Y.0015.000000T0000Z-200514T1600Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 332 PM HST Wed May 13 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...West winds 30 to 45 mph with localized gusts over 55 mph. * WHERE...Big Island Summits. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Winds this strong will make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution. && $$ Kino
187 WWHW70 PHFO 141321 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 321 AM HST Thu May 14 2020 ...WIND ADVISORY CANCELLED FOR THE BIG ISLAND SUMMITS... HIZ028-141430- /O.CAN.PHFO.WI.Y.0015.000000T0000Z-200514T1600Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 321 AM HST Thu May 14 2020 ...WIND ADVISORY IS CANCELLED... Winds have dropped below advisory levels on the Big Island Summits early this morning, therefore the Wind Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 12, 9:45 AM HST, 5 hours 50 minutes earlier.
Area forecast discussion, May 12, 9:45 AM HST, 5 hours 50 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 945 AM HST Tue May 12 2020 .SYNOPSIS... The trade winds will be on the decrease tonight as a surface ridge shifts closer to the state. Between Wednesday and Thursday, the light background trades will be overpowered by land and sea breezes, leading to locally cloudy and spotty showers over interior sections of each island each afternoon. At night, the land breeze should take over and cause the clouds to move offshore. Trade winds will return Friday evening, with moderate trade wind weather expected over the weekend. && .DISCUSSION... A 1025 mb high located north of the state will bring moderate trade wind weather through the day today. Latest radar and satellite imagery is showing a patch of low clouds and light showers located over the windward side of Molokai this morning. These clouds are headed towards Oahu and could bring a few scattered showers over windward areas later this morning and into the afternoon. Starting tonight and into Wednesday, a front passing far north of the state will cause the high to our north to weaken and shift further east. This will cause the trade winds to weaken, allowing for sea breezes to develop during the afternoon on Wednesday especially over leeward areas. As the seabreeze converge inland, clouds will begin to develop over interior areas and scattered showers will develop during the afternoon and evening hours. Although some areas will remain in trade wind weather on Wednesday, we should see a land/sea breeze weather across all areas by Thursday. High pressure rebuilding north of the area late Friday will bring the return of moderate trades by Friday night. Fair trade wind weather is expected over the weekend with some scattered showers over windward and mauka areas. By early next week, models are indicating the high strengthening north of the area and will likely cause breezy trade wind weather by Tuesday of next week. && .AVIATION... Light to moderate trade winds will continue into tonight. Some terminals will see gentle land breezes late tonight and early Wednesday morning as trade winds diminish. An area of low clouds and embedded showers currently over windward Maui County and the adjacent waters will bring some MVFR conditions as it moves steadily eastward. Currently, AIRMET Sierra is in effect for mountain obscuration over the N thru E facing slopes of Maui. This may be extended to Molokai and Oahu sometime today. && .MARINE... A high pressure ridge to the north of the islands will sink southward, weakening the winds around the islands. Expect light to moderate trades to hold near the Big Island, with slightly weaker winds expected near the smaller islands. A new high building north of the islands early next week will allow the trades to increase, however they are expected to remain below Small Craft Advisory (SCA) levels through Tuesday. A small, long-period west-northwest swell will boost surf along the north facing shores today, but heights will remain below advisory levels. Expect this swell to hold through Wednesday, before trending down on Thursday. A new northwest swell is expected to arrive Friday, with advisory level surf for north and west facing shores, and SCA level seas for exposed waters. Expect this swell to hold through Saturday before easing Sunday through Monday. A long-period south-southwest swell is expected to arrive Wednesday night, bringing surf near advisory levels for south facing shores by Friday. This swell is expected to persist through the weekend, but will also shift more out of the south over time. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Kino AVIATION...Morrison MARINE...M Ballard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 1:58 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.